Trimethoprim–sulfamethoxazole increases the risk of hyperkalemia when used with spironolactone. Doctors examined whether this drug combination is associated with an increased risk of sudden death, a consequence of severe hyperkalemia.
A population-based nested case–control study was conducted involving Ontario residents aged 66 years or older who received spironolactone between Apr. 1, 1994, and Dec. 31, 2011. Within this group, they identified cases as patients who died of sudden death within 14 days after receiving a prescription for trimethoprim–sulfamethoxazole or one of the other study antibiotics (amoxicillin, ciprofloxacin, norfloxacin or nitrofurantoin).
Of the 11 968 patients who died of sudden death while receiving spironolactone, we identified 328 whose death occurred within 14 days after antibiotic exposure. Compared with amoxicillin, trimethoprim–sulfamethoxazole was associated with a more than twofold increase in the risk of sudden death (adjusted OR 2.46, 95% confidence interval [CI] 1.55–3.90). Ciprofloxacin (adjusted OR 1.55, 95% CI 1.02–2.38) and nitrofurantoin (adjusted OR 1.70, 95% CI 1.03–2.79) were also associated with an increased risk of sudden death, although the risk with nitrofurantoin was not apparent in a sensitivity analysis.
The antibiotic trimethoprim–sulfamethoxazole was associated with an increased risk of sudden death among older patients taking spironolactone. When clinically appropriate, alternative antibiotics should be considered in these patients.
Antoniou T, Hollands S, Macdonald EM, Gomes T, Mamdani MM, Juurlink DN; et al. Trimethoprim-sulfamethoxazole and risk of sudden death among patients taking spironolactone. CMAJ. 2015 Feb 2.
- Written by Dr Mukundraj Keny
- Published: 18 February 2015
- Hits: 1082